Title

Double Whammy: A Fatal Case of Sodium Channel and Beta Blocker Overdose Unresponsive to VA-Ecmo

Document Type

Conference Proceeding

Publication Date

8-2019

Publication Title

J Clin Toxicol

Abstract

Background: Flecainide is a potent class 1C antidysrhythmic that interferes with sodium channel cardiac conduction. In overdose, overwhelming sodium channel (NaCh) blockade results in QRS widening, ventricular dysrhythmias, and cardiogenic shock. Coingestion of other cardiodepressants such as beta or calcium channel blockers, can markedly worsen outcomes. Pharmacological management of these complicated cardiotoxic overdoses is often inadequate and may warrant mechanical hemodynamic support. Case Report: A 32 year old male with history of hypertension, atrial fibrillation, and depression, presented to the ED after ingestion of 30 tablets of flecainide 100 mg, an unknown amount of metoprolol succinate 100mg, and ethanol in a suicide attempt. He was alert with BP 127/73, HR 102, and presenting ECG showed sinus rhythm with heart rate (HR) 93, QRS 142ms, R in aVR 7 mm, and QTC 517 ms. Patient received bolus sodium bicarbonate (NaHCO3) and NaHCO3 infusion was started at 150 mg/hr. A repeat ECG two hours later demonstrated HR 103 and QRS 160 ms, so additional NaHCO3 was administered and the infusion was increased. In addition, he was given calcium gluconate, potassium and magnesium. Patient became hypotensive and norepinephrine infusion was started with further escalation of NaHCO3 therapy. Eight hours after arrival to ED, ECG demonstrated worsening QRS widening to 180 ms with HR remaining in 80's. Shortly thereafter, the patient was found unresponsive in cardiac arrest with ventricular fibrillation followed by pulseless electrical activity (PEA). ACLS was started and CPR continued uninterrupted until initiation of veno-arterial extracorporeal membrane oxygenation (VA-ECMO), approximately 12 hours after arrival. During the arrest period, the patient was also given more NaHCO3 boluses, glucagon, lipid emulsion, and a transvenous pacer was placed. Hypertonic saline was recommended. After initiation of VA-ECMO, high-dose insulin euglycemic therapy (HIET) was started. Despite continuous mechanical support, patient remained in refractory shock on multiple vasopressors, and died 36 hrs into his hospital course. Case Discussion: Aggressive administration of NaHCO3 remains the mainstay of initial management of potent NaCh blockade. Hypertonic saline has been suggested as adjunctive treatment once NaHCO3 therapy is maximized. Antidysrhythmics are contraindicated, as they can worsen the NaCh blockade. Delayed beta-blocking effects of the metoprolol succinate may have further complicated the management of cardiogenic shock in this case. HIET and lipid emulsion infusion should be considered for refractory cardiogenic shock from both flecainide and metoprolol. Even optimal medical management may have limited efficacy in refractory cases and swift escalation of care may be required if resuscitation is to be successful. VA ECMO has been used successfully in previous reports, however it is prudent that support be initiated as early as possible in patients who are at risk of clinical deterioration from refractory ventricular dysrhythmia and cardiogenic shock. Conclusion: Coingestion of multiple cardiodepressant medications, as demonstrated here with NaCh and beta-blockers, compounds their morbidity and mortality. Pharmacological management is often inadequate and should warrant early consultation for cardiovascular mechanical support.

Volume

57

Issue

10

First Page

944

This document is currently not available here.

Share

COinS